Skip Page Header

Home > How to identify an overdose.

Health Service Executive. (2015) How to identify an overdose. URL: http://www.hse.ie/eng/services/publications/Social...

URL: http://www.hse.ie/eng/services/publications/Social...

An opioid overdose can be identified by:
• Heavy intoxication, lethargy
• Pale skin, lips/fingernails ‘bluish’ tinge
• Pinpoint pupils (not with everyone)
• No response to noise or touch – ‘unrousable’
• Loss of consciousness
• Breathing problems e.g. slow/shallow breathing, heavy snoring/rasping breaths or not breathing at all

How to respond to an opioid overdose:
• Assess danger from needles or bystanders. Remove anything that may cause injury
• See if they are rousable by shaking shoulders or rubbing knuckles up and down sternum
• Seek medical assistance, call an ambulance
• Check airways and that they are breathing
• If not breathing use an AED if available and carry out CPR

o Naloxone can be administered if signs of opioid overdose are present (and if the person is trained in the use of Naloxone)
o Once breathing place in recovery position
o Wait with patient and reassure and monitor until help arrives

If breathing place in recovery position
o Naloxone can be administered if signs of opioid overdose are present (and if the person is trained in the use of Naloxone)
o Wait with patient and reassure and monitor until help arrives

A stimulant overdose can be identified by:
o Chest pain with pounding heart
o Shaking and seizures
o Sweating and hyperactive.
o Raised body temperature with hot and flushed skin
o Breathing can be rapid with body chills
o Disorientation, irritability, anxious or erratic behaviour may be seen

How to respond to a person who has taken a stimulant over dose.
o Assess danger from needles or bystanders. Remove anything that may cause injury
o Seek medical assistance, call an ambulance
o Reassure if disorientated, loosen clothing and move person away from stimulations
o Call person name to check response. Shake shoulders or rub knuckles up and down sternum
o Put person in recovery position and monitor

Item Type
Webpage
Publication Type
Irish-related, Web Resource
Drug Type
Opioid
Intervention Type
Harm reduction
Date
August 2015
Publisher
Health Service Executive
Corporate Creators
Health Service Executive
Place of Publication
Dublin
EndNote
Related URLs

Repository Staff Only: item control page